DONNA H. RYAN, M.D.
To the editor: We wish to add our experience to those reported by Adams and colleagues in their paper "Thrombocytopenia and Intravenous Heroin Use" in the September 1978 issue (1).
In 1976 and 1977 we saw five active intravenous heroin users (all men) who had profound thrombocytopenia, increased megakaryocytes in the bone marrow, and rapid response during hospitalization with steroid treatment or splenectomy, or both. When one patient again injected heroin, his thrombocytopenia recurred.
Nonimmunologic causes were excluded. None of the patients had evidence of hypersplenism. Laboratory results excluded disseminated intravascular coagulation. All five patients had normal prothrombin and partial
Learn more about subscription options.
Register Now for a free account.
RYAN DH. Heroin and Thrombocytopenia. Ann Intern Med. 1979;90:852–853. doi: 10.7326/0003-4819-90-5-852_2
Download citation file:
Published: Ann Intern Med. 1979;90(5):852-853.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only